Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Cheyenne, WY

June 3, 2002Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 3, 2002, 4:15 PM MDT for Kimball County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 4:15 PM MDT (22:15 UTC)
Expired
Jun 3, 2002, 5:00 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 81 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:30 PM MDTHail 1Bushnell, NE
Jun 3, 4:55 PM MDTHail 0.75Kimball, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WUUS55 KCYS 032215
SVRCYS
NEC105-032300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF KIMBALL

* UNTIL 500 PM MDT

* AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 41 MILES NORTHWEST OF KIMBALL...OR ABOUT 36    
  MILES NORTHEAST OF CHEYENNE.  THE STORM WAS MOVING EAST AT 15 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4134 10405 4112 10406 4112 10353 4139 10354

&&
KMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:10 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 3, 3:10 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED EXTENDED DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT MON JUN 3 2002

LOW CLOUDS AND COOLER AIR HAVE BEEN SPREADING ACROSS AREAS EAST OF
THE MOUNTAINS THROUGHOUT THE DAY.  THUNDERSTORMS HAVE BEEN
DEVELOPING OVER COLORADO IN BETTER INSTABILITY SOUTH OF THE FRONT...
THEN WORKING TOWARDS WYOMING WHERE ATLEAST SOME OF THEM HAVE BEEN
ABLE TO RIDE UP AND OVER THE COOLER AIRMASS. GIVEN LOWERING
FREEZING LEVELS...THINK SOME HAIL WILL BE POSSIBLE FAR SOUTHEAST
WY AND THE SOUTHERN NEBRASKA PANHANDLE FOR A FEW HOURS IN THE
EVENING.  UPPER TROF SEEN ON WATER VAPOR IMAGERY AND IR IMAGERY OVER
UT TRACKING ENE...WHICH WILL ALSO AID SHOWER AND THUNDERSTORM
ACTIVITY DURING THE EVENING. SHOWERS LIKELY AREAWIDE OVERNIGHT IN
MOIST UPSLOPE FLOW. STILL LOOKS LIKE SOME SNOW IN THE MOUNTAINS...
THOUGH SNOW LEVELS MAY ONLY MAKE IT DOWN IT LOOKS LIKE SNOW LEVELS
WILL BE DOWN TO 8000 FEET OR SO BY TUESDAY MORNING AND 700 MB TEMPS
DONT DROP TOO FAR BELOW ZERO. PREVIOUS FORECAST OF LITTLE OR NO
ACCUMULATION STILL LOOKS FINE. SHOWERS BECOME LESS NUMEROUS DURING
THE DAY ON TUESDAY...THEN SKIES CLEAR OUT TUESDAY NIGHT AS TROF AXIS
FINALLY EXITS THE AREA.

IN THE EXTENDED...
AN UPPER LEVEL TROF WILL MOVE EAST OVER THE CHEYENNE CWA WITH A COLD
FRONT EXPECTED TO PAST THROUGH THE AREA AND COOLER TEMPERATURES BY
SATURDAY. THERE WILL BE AN INCREASING THREAT FOR PRECIPITATION BY
SATURDAY WITH THE ADVANCING SHORT WAVE. EXPECT SCATTERED PM SHOWERS
AND THUNDERSTORMS THURSDAY AND FRIDAY IN THE WARM PREFRONTAL AIR AND
SOUTHERLY SURFACE FLOW. SATURDAY WILL SEE NORTHWEST TO NORTH WINDS
SPREADING OVER THE CWA WITH A SURFACE HIGH PRESSURE BUILDING OVER
WYOMING BY LATE WEEKEND. AN UPPER LEVEL RIDGE AND DRYER AIR WILL
BUILD INTO WYOMING BY MONDAY.

.CYS...
WY...NONE.
NE...NONE.

RGB/WTP

In the hours before

Special weather statement, Jun 3, 11:04 AM MDT, 5 hours 11 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-031900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1104 AM MDT MON JUN 3 2002

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHWEST NEBRASKA
PANHANDLE AND THE PLAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND
EARLY EVENING. SOME OF THE STORMS MAY PRODUCE SMALL HAIL AND LOCALLY
STRONG WINDS...BUT THE OVERALL INTENSITY OF STORMS SHOULD BE LIMITED
BY A COOLER AIRMASS WHICH HAS OVER-SPREAD AREAS EAST OF THE
MOUNTAINS.

THUNDERSTORMS THAT FORM TO THE WEST OF THE LARAMIE RANGE WILL BE
LESS INTENSE...BUT STILL MAY PRODUCE LOCALLY GUSTY WINDS.

&&

BANN
WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:50 PM MDTSevere Thunderstorm WarningCYSSioux40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.